Alert archive / Kentucky / Flash Flood Warnings in 1997
Flash Flood Warning 62, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 14, 1997, 4:50 PM EDT for Whitley County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 1997, 4:50 PM EDT (20:50 UTC)
- Expired
- Jun 14, 1997, 8:35 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 142051 FFWJKL KYC235-150035- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 450 PM EDT SAT JUN 14 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS EXTENDED THE FLASH FLOOD WARNING EFFECTIVE UNTIL 835 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTH CENTRAL KENTUCKY ...WHITLEY ...FLASH FLOOD WARNING FOR WHITLEY COUNTY EXTENDED THROUGH 830 PM... AT 445 PM...MODERATE RAIN CONTINUES TO FALL OVER SOUTHERN KENTUCKY. THE RAIN IS EXPECTED TO END IN WHITLEY COUNTY AND THE CITY OF WILLIAMSBURG BETWEEN 700 AND 800 PM. THE HEAVIEST RAIN HAS MOVED INTO NORTHEAST TENNESSEE LATE THIS AFTERNOON. CITY OFFICIALS IN WILLIAMSBURG REPORT THAT HIGH WATER CONTINUES TO PLAGUE THE CITY AND THAT SEVERAL STREETS IN THE CITY ARE IMPASSABLE. ALSO...A CITY PARK IN WILLIAMSBURG IS UNDER WATER AND WATER LEVELS APPEAR TO BE STEADY. WATER LEVELS ARE EXPECTED TO BEGIN RECEDING IN WILLIAMSBURG THIS EVENING. THE FLASH FLOOD WARNING FOR WHITLEY COUNTY HAS BEEN EXTENDED THROUGH 835 PM. EVERYONE SHOULD CONTINUE TO CLOSELY MONITOR WATER LEVELS. CREEKS AND STREAMS WILL CONTINUE TO RUN FULL OR OVERFLOWING FOR SEVERAL HOURS AFTER THE RAIN ENDS. SINCE FRIDAY AFTERNOON...2 TO 6 INCHES OF RAIN IS ESTIMATED TO HAVE FALLEN OVER WHITLEY COUNTY. AT THIS TIME...THE CUMBERLAND RIVER IN WILLIAMSBURG IS EXPECTED TO CREST AT 11.1 FEET AT 700 PM ON SUNDAY JUNE 15. FLOOD STAGE IS 21 FEET AND FLOODING ON THE CUMBERLAND RIVER IS NOT EXPECTED. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. IF RISING WATER THREATENS YOUR LOCATION...MOVE TO HIGHER GROUND. INGRA0M/GROSS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:52 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 14, 2:52 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 252 PM EDT SAT JUN 14 1997 LITTLE TIME SPENT DELVING INTO THE MODELS AS HEAVY RAINS OVER OUR SOUTHERN COUNTIES HAVE KEPT US MONITORING 88D PRECIP ESTIMATES AND IFLOWS. FORTUNATELY...FCST PRETTY STRAIGHTFORWARD. VORT MAX GETTING INTO NRN TENN PLATEAU AND MODELS GET US INTO GOOD POST-WAVE SUBSIDENCE AND DRY US OUT QUICKLY TONITE. WILL PROBABLY HAVE TO RETAIN EVENING POPS SRN TIER EARLY. OTRW...CLRG WITH AREAS OF DENSE VALLEY FOG FORMING. FWC MOS HAS FLIP-FLOPPED ON MINS...NOW LOOKS A BIT WARMER THAN LAST RUN FOR TONITE. 55-60 LOOKS OK. SUNNY/MOSTLY SUNNY FOR FATHERS DAY AND MAINLY CLR SUN NITE. NEXT S/W AND FRONTAL SYS APPROACHES MS RVR VALLEY BY 12Z MONDAY. BELIEVE PARTLY OR MOSTLY SUNNY LOOKS GOOD FOR MONDAY. CHC POPS CAN PROBABLY BE OMITTED UNTIL MON NITE...BUT WON/T ARGUE IF YOU WANT TO THROW IN A PM 30 PERCENT. JKL 57/81/60/83 0002 LOZ 58/82/59/84 3002 SES
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 9:21 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 44 min |
| Jun 14, 2:14 PM EDT | Flash Flood Warning | JKL | Whitley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.